Published in The Education Journal of the International League Against Epilepsy
Objective: To describe the clinical characteristics of cutaneous adverse reactions and cross-sensitivity induced by anti-seizure medications and compare the pattern of use of anti-seizure medications in patients with epilepsy according to skin rash history.
Methods: We analyzed patients with a history of skin rash presenting for up to 12 weeks after initiating anti-seizure medication. The history of skin rash was verified by medical charts, interviews, and identification of skin lesions by patients based on illustrative images. The minimum follow-up period was eight months. The control group comprised epilepsy patients with regular anti-seizure medication use for at least 12 weeks without skin rash. We included 109 cases and 99 controls.
Results: The median (interquartile range) period from the index rash was six years (2-11). Carbamazepine was the trigger medication in 48% of cases and induced skin rashes in all patients with cross-sensitivity and carbamazepine exposure. Stevens-Johnson syndrome, toxic epidermal necrolysis, or drug reactions with eosinophilia and systemic symptoms affected 36% of cases. Carbamazepine- or oxcarbazepine-induced maculopapular exanthema occurred earlier (median: one week) than that induced by other anti-seizure medications (median: three weeks) (p=0.006). Cross-sensitivity was more common in patients with at least one episode of Stevens-Johnson syndrome (29%) and Stevens-Johnson/toxic epidermal necrolysis overlap (50%) than in patients with maculopapular exanthema (8%) (p=0.01). Although most cases were mild, the pattern of anti-seizure medication use differed from that of controls, with a lower proportion of anti-seizure medication typically associated with severe cutaneous adverse reactions (carbamazepine, phenytoin, phenobarbital, primidone, oxcarbazepine, and lamotrigine) (p<0.001). Most cases exposed to high-risk medication, however, did not develop cross-sensitivity.
Significance: Cutaneous adverse reaction history may influence anti-seizure medication use. Cross-sensitivity is more common in severe cases and most patients are affected by mild, self-limited skin rashes. Further research should consider the relevance of mild skin rashes in lifelong epilepsy treatment.